bicalutamide [ casodex ] reaction with other medication

last week I was put  on bicalutamide  50 mg daily tablet to work alongside my monthly injection of degerelix  as my psa had started to rise, just by chance I looked at the information leaflet in side the bicalutamide box  today only to read that I am to inform my doctor if I am taking warfarin or any blood  medication  to avoid blood clots which I am I am taking 20 mg of riveroxaban [ xarelto ] daily also it mentions verapamil by name in the leaflet I am also taking that I have tried to get to see my GP but not able to get in to see one until next week I got through to my cancer nurse who said   to stop taking bicalutamide  until I see my consultant in 3 months I  am not happy stopping it but I feel I am between the devil and the deep blue sea any advice would be most appreciated ,I don't know if it,s not one thing it,s another best regards Dave     

9 Replies

  • This is a conversation that you should have with your doctor, right away...both for peace of mind and for optimal treatment.   If you can't get a quick appointment, make a phone call and discuss this by telephone

  • I am trying to sort this out but the wheels turn slowly thank you Dave

  • A check on the internet reports that bicalutamide increases the risk of bleeding in patients already taking warfarin.  Patients should notify both the physician who prescribed bicalutamide and the physician who prescribed warfarin, primarily so they are aware.  The importance while on both is the regular monitoring of prothrombin times/INR.  I would see weekly checks to make sure the dosage of warfarin is keeping within the INR range, then once determined, continued monthly.  For those of us on warfarin it is always important to check our INR weekly when starting new medications until we are satisfied the new medication is not effecting our INR, but if so adjusting our warfarin dosage.  Warfarin does not effect the activity of bicalutamide.

  • Hi Chuck,

    Useful information.  But Durango is on Rivaroxaban which does not require monitoring the way Warfarin does.

    I used to hate the frequent visits "the Coumadin Clinic", but perhaps had more peace of mind than if I had been on Rivaroxaban - no antidote & no monitoring.  I wonder what the actual risk of a serious interaction is?  Enough to switch to Warfarin?

    & then there is the Verapamil.

    Perhaps Durango would know that:

    "rivaroxaban oral increases levels of verapamil oral by altering drug metabolism. Combination increases blood levels of rivaroxaban and side effects"


  • Hello Patrick,

    Since the mention regards "blood thinners," I don't much care what form of blood thinner he is prescribed.  Both the physician prescribing the Rivaroxaban/Xarelto and the one prescribing bicalutamide (if different) should be made aware of the "warning" and despite Xarelto supposedly not requiring monitoring, I would certainly check in to whether that need is not required when other drugs are involved that can alter the effectiveness of another drug.  And with what we are seeing/reading regarding Xarelto, even more caution should come to bear.

  • Chuck,

    I had assumed that INR monitoring would not be useful for Rivaroxaban, & that seems to be the case:

    " the INR is not a viable option when assessing the use of dabigatran or rivaroxaban"

    "Rivaroxaban ... has a flat dose response across an eightfold dose range (5–40 mg). Clinical trial data have shown that it allows predictable anticoagulation with no need for dose adjustments and routine coagulation monitoring.

    How does one adjust the dose of a drug that has a flat dose response?


  • My concern is the concern identified by the manufacturer that patients should tell their treating physician they are on a blood thinner if being prescribed bicalutamide.  I'm not sure just what this combination causes - even thinner blood, or less thinning of blood.  The fact that it is mentioned should mean the prescribing physician should be doing some form of monitoring. 

    Although Rivaroxaban does not require formal therapeutic drug monitoring, by its nature it can lead to increased bleeding.  If bicalutamide may be a cause for even increased bleeding, then monitoring Hemoglobin may be advised.

  • Thanks for that I will be seeing my nurse Thursday for my injection I will ask the question regards and thank you again Dave .

  • Surprised a doctor will put his/her patient on a drug without knowing what other medication one is on.

You may also like...